Minnesota, 2014

Blizzard in Minnesota, March 21, 2014

March 21, 2014 · NWS FGF · 2 events in 2 counties and zones

As a cold front passed through the northern Red River Valley during the morning of the 21st, north winds increased, gusting to 35 to 50 mph. Whiteout conditions developed in and south of where the snow band had fallen just a few hours earlier, or over western Marshall and western Polk counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

As a cold front passed through the northern Red River Valley during the morning of the 21st, north winds increased, gusting to 35 to 50 mph. Whiteout conditions developed in and south of where the snow band had fallen just a few hours earlier, or over western Marshall and western Polk counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 21, 6:04 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Mar 21, 6:04 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
704 AM CDT FRI MAR 21 2014

.UPDATE...
ISSUED AT 703 AM CDT FRI MAR 21 2014

MOSTLY RAIN FELL AT GFK EARLIER THIS MORNING. RADAR SHOWED A BAND OF
SNOW SOUTH OF A LINE FROM WASKISH TO GFK TO NORTH OF VALLEY CITY ND.
PRECIP HAS CHANGED OVER TO SNOW ACROSS ALL OF THE FORECAST AREA.
WINDS WILL INCREASE OVER THE AREA TODAY. NO CHANGES TO THE CURRENT
FORECAST.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 404 AM CDT FRI MAR 21 2014

OPEN UPPER LEVEL SHORT WAVE OVER EASTERN ND WILL MOVE EAST OF THE
FORECAST AREA BY THIS AFTERNOON. WATER VAPOR LOOP INDICATED SHORT
WAVE OVER EASTERN ND WITH DEVELOPMENT MAINLY ON THE MN SIDE. RADAR
WAS SHOWING A NARROW BAND OF SNOW FROM HONEYFORD ND TO WASKISH MN IN
A DEFORMATION ZONE. HEAVIER PRECIPITATION EARLIER OVER NORTHEAST SD HAS
DECREASED IN INTENSITY AND WILL MOVE OVER THE SOUTHERN ZONES EARLY
THIS MORNING IN THE FORM OF LIGHT RAIN THEN CHANGE TO SNOW AFTER
SUNRISE.

PRECIPITABLE WATER RISES TO AROUND HALF AN INCH FOR THIS MORNING EAST
OF UPPER LEVEL TROUGH. WINDS ARE EXPECTED TO INCREASE AND MAY CREATE
NEAR BLIZZARD CONDITIONS OVER THE NORTHERN RED RIVER VALLEY. SO
EXPECT SOME BRIEF REDUCED VISIBILITIES WHEN COLDER AIR MOVES INTO
THE AREA.

RADAR SHOWING PRECIPITATION TO THE WEST WAS DECREASING IN INTENSITY AND WAS
PIVOTING SOUTHWARD.  TEMPERATURES EARLIER THIS MORNING WAS SLOWLY
RISING BUT WITH THE SURFACE LOW NEAR MAYVILLE TEMP IN THE NORTHWEST
ZONES WAS STARTING TO FALL.

WILL KEEP ALL WARNING AND ADVISORIES GOING.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 404 AM CDT FRI MAR 21 2014

FOR MON-THU NIGHT...THE PERIOD SHOULD BEGIN WITH TEMPS BELOW
NORMAL...THEN WARMING ABOVE NORMAL BY MIDWEEK. IT SHOULD BE MAINLY
DRY WITH NO MAJOR STORM SYSTEMS EXPECTED...WITH GENERAL NW FLOW
ALOFT AND WARMING MID LEVEL TEMPS BY WED/THU.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 703 AM CDT FRI MAR 21 2014

BAND OF IFR CIGS AND VISIBILITIES EXTENDS EAST WEST ACROSS THE
CENTRAL PART OF THE RED RIVER VALLEY. BAND HAS BEEN SHIFTING SOUTH
THIS MORNING. CLEARING LINE WAS OVER SOUTHERN MAN AND WAS MOVING
SOUTHEAST ABOUT 30 KNOTS. CLEARING LINE SHOULD REACH FAR BY EARLY
AFTERNOON AND GFK BY LATE MORNING. EXPECT VISIBILITIES TO REMAINS
DOWN OVER FAR NORTHERN MN. NORTH WINDS MAY GUST UP TO 40 KNOTS
TODAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ049-052-053.

     WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ006-
     007-014-015-024-026-028>030-038-039-054.

     WINTER STORM WARNING UNTIL 7 PM CDT THIS EVENING FOR NDZ008-016-
     027.

MN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ029-030-040.

     WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ002-
     003-022>024-027-028.

     WINTER STORM WARNING UNTIL 7 PM CDT THIS EVENING FOR MNZ001-
     004>009-013>017.

&&

UPDATE...HOPPES
SHORT TERM...HOPPES
LONG TERM...DK
AVIATION...HOPPES
Hazardous weather outlook, Mar 21, 5:17 AM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
617 AM CDT FRI MAR 21 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
617 AM CDT FRI MAR 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND EARLY EVENING

A WINTER STORM WARNING IS IN EFFECT ROUGHLY NORTH OF HIGHWAY 2
NORTH AND EAST OF GRAND FORKS UNTIL 7 PM CDT. SNOW AMOUNTS OF 4 TO
7 INCHES WILL BE POSSIBLE MAINLY OVER NORTHERN MINNESOTA. ALSO
NORTH WINDS WILL INCREASE WITH GUSTS UP TO 45 MPH. SOME BLOWING
AND DRIFTING SNOW WILL BE POSSIBLE MAINLY IN RURAL AREAS TODAY.

ELSEWHERE A WINTER WEATHER ADVISORY SURROUNDS THE WINTER STORM
WARNING AND IS IN EFFECT NORTH OF A LINE FROM LITCHVILLE NORTH
DAKOTA TO PARK RAPIDS UNTIL 7PM CDT. EXPECT AND INCH OR TWO OR TWO
OF SNOW AND NORTH WINDS GUSTING UP TO 45 MPH.

ALSO A WIND ADVISORY IS IN EFFECT UNTIL UNTIL 7PM CDT FOR THE
SOUTHERN RED RIVER VALLEY OR SOUTH OF LINE FROM LITCHVILLE NORTH
DAKOTA TO NEAR DETROIT LAKES. EXPECT THE WIND TO BECOME NORTH AND
INCREASE WITH GUSTS UP TO 45 MPH FOR TODAY.

LOW PRESSURE OVER EASTERN NORTH DAKOTA WILL MOVE TO NEAR CHICAGO
BY LATE AFTERNOON. THE LOW PRESSURE SYSTEM WILL PRODUCE
SNOW...WIND AND RAIN OVER THE RED RIVER VALLEY FOR TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

In the hours before

Local storm report, Mar 21, 6:19 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
719 AM CDT FRI MAR 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 AM     SNOW             NEWFOLDEN               48.36N 96.33W
03/21/2014  E3.0 INCH        MARSHALL           MN   PUBLIC

&&

DKELLENB
Local storm report, Mar 21, 6:23 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
723 AM CDT FRI MAR 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     SNOW             4 N ARVILLA             47.98N 97.49W
03/21/2014  E6.0 INCH        GRAND FORKS        ND   NWS EMPLOYEE

&&

DKELLENB
Local storm report, Mar 21, 6:30 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
730 AM CDT FRI MAR 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             GILBY                   48.08N 97.47W
03/21/2014  E3.0 INCH        GRAND FORKS        ND   PUBLIC

&&

DKELLENB
Local storm report, Mar 21, 6:42 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
742 AM CDT FRI MAR 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 AM     SNOW             BEMIDJI                 47.48N 94.88W
03/21/2014  E3.0 INCH        BELTRAMI           MN   PUBLIC

&&

DKELLENB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, West Marshall

When
March 21, 7:07 AM CST to 6:00 PM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Blizzard, West Polk

When
March 21, 7:07 AM CST to 6:00 PM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508748, 508749.